Texas, 2019

Tornado and Flash Flooding in Texas, May 20, 2019

May 20, 2019 · NWS AMA · 42 events in 11 counties and zones

A vigorous upper level storm system followed a favorable track for Panhandles severe thunderstorms as it crossed southern Nevada and moved east into the Desert Southwest. A frontal boundary in the area and the storm system led to significant wind shear and instability across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous upper level storm system followed a favorable track for Panhandles severe thunderstorms as it crossed southern Nevada and moved east into the Desert Southwest. A frontal boundary in the area and the storm system led to significant wind shear and instability across the area. This led to two rounds of severe weather occurred across the Texas Panhandle on the 20th. A combination of supercell storms and small thunderstorm line segments developed and moved across the northern Texas Panhandles. These storms produced wind damage, hail up to tennis ball size and flooding through the morning hours. The storms helped enhanced a cold front positioned across the area causing it to shift south focusing the strongest storms across the southeastern portions of the area for the afternoon.

After a brief lull in activity, an upper level disturbance back to the west of the Panhandles coupled with daytime heating south of a cold front, moderate and an abundant moisture provided a favorable environment for additional supercell thunderstorm development across areas that previously did not see storms earlier in the morning (the southeast TX Panhandle). With high amounts of instability during the afternoon, very large hail up to 5.5 in diameter was reported along with a tornado southwest of Wellington, TX. Supercells eventually moved east of the Panhandles during the evening of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 20, 4:56 AM CST, 4 minutes earlier.

Area forecast discussion, May 20, 4:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
556 AM CDT Mon May 20 2019

.AVIATION...

For the 12Z TAFs:

Complicated set of TAFs this morning due to convection across the
Panhandles. KDHT and KGUY are more likely to be impacted this
morning with thunderstorm activity as KAMA may be delayed until
late morning/early afternoon. Thunderstorm activity will likely go
through the afternoon and early evening hours. Hard to say at this
time how the terminals will be impacted exactly, but MVFR
conditions may be common today for low ceilings due to
thunderstorms. We should get a break late this morning with a
second round of development this afternoon. Activity may be
stronger east of the terminals. Additionally, a strong low level
jet has develop around 60 knots from the south/southeast at about
1500 AGL which should impact KAMA for non-convective conditions.
Front will pass through later today and we will generally clear
out from west to east.

Guerrero

&&

.PREV DISCUSSION... /Issued 301 AM CDT Mon May 20 2019/

DISCUSSION...

Forecast discussion will focus on the immediate potentially high
impact threat of severe weather today. Will briefly discuss the long
term, but this discussion will not go into too much detail outside
of the first 24 hours.

Long Term (Tuesday onward): There may be the need for a Wind
Advisory Tuesday for strong southerly/westerly wind speeds.
Thereafter, multiple rounds of thunderstorms will return mid week
and go through the weekend. Chances are severe weather will return
during this time period, but at the moment its too early to say
the level of which these threats may be across the Panhandles.
Continue to expect severe weather as conditions remain favorable
this Spring.

Getting back to the first 24 hours: We are still on track for
perhaps multiple rounds of severe weather today. Its a complex
forecast due to the different levels of storm mode and phases
between potential "rounds". We may have a brief lull from the
morning convection which will allow for the atmosphere to recover,
and we may be looking at a potentially high impact weather day
this afternoon and evening due to favorable atmospheric conditions
for discrete supercells. All hazards are in play today.
Confidence is high for severe weather to occur across the forecast
area today into at least parts of tonight, especially
southeastern parts of the Texas Panhandle where supercell
development is most likely. Extra caution should be taken today.

Convection is already ongoing this morning as a strong closed H5 low
enters the Desert Southwest region. This will place the Panhandles
in a favorable area for upscale growth of thunderstorms through
tonight. A strong low level jet is anticipated to develop this
morning around 40-60 knots. Strong theta-e advection will aid in the
development of cluster/multicell thunderstorms from isentropic lift
this morning. Above a moist stable layer there is ample CAPE for
severe weather. This combined with strong vertical shear will allow
for  at least some strong updrafts capable of mostly severe hail
(perhaps large hail). The CAPE in this elevated layer has decreased
from 24 hours ago, but MUCAPE is still around 1000-2000 J/kg, which
will be enough to create  potential travel impacts during the
morning commute hours. This is especially true for an area in the
western and northwestern parts of the forecast area where effective
bulk shear of 40-60 knots is anticipated with relatively low hail
temp heights of -20C (-30C) around ~20K (~23K) feet. Morning
convection could very well push out by late morning/early
afternoon and give us sort of a lull period as surface low
develops across northeast New Mexico/southeast Colorado. From the
low an associated warm front may be pushing north through the
morning hours. This will place us in a very moist warm sector
ahead of an approaching dryline from the west in the afternoon
hours. Dewpoints are anticipated to reach the 60s to near 70 for a
good portion on the Texas Panhandle. This setup resembles a
familiar triple point. The warm sector will be the focus of the
next round in the afternoon to evening hours.

As initial thunderstorms push out and the atmosphere begins to
recover, this is when a mesoscale update may be needed to pinpoint
initiation for the next round as this may be a higher end impact day
across the Panhandles, especially south/southeastern parts of the
Texas Panhandle. The dryline may not advance all the way into
eastern parts of the Panhandles before getting washed up in an
advancing Pacific cold front, but initiation along the dryline
and/or initiation due to convective temperatures (or both) within
the warm sector will allow for redeveloping this afternoon.
Forecast soundings indicate very high CAPE values due to steep
lapse rates and low LCL heights. This combined with effective
shear around 60 knots will be supportive of strong rotating
updrafts. Surface wind direction with the mesoscale update may be
key. Forecast soundings are showing low values for SRH in the
0-1km range, but still is due to a southwesterly wind, but not
sure this will actually be the case as winds may be more backed
leading to higher helicity values in the low levels, especially
just ahead of the dryline. Threat for tornadoes increases moreso
if a dryline bulge/kink develops this afternoon. Nevertheless,
ingredients are primed for tornadic development this afternoon,
especially along and near the I-40 corridor in eastern parts of
the Texas Panhandle and south of this area where LCL heights could
be around 1000 meters, which is low by Panhandle standards.
Confidence is high for potentially significant severe weather
today, with all hazards in play today given the supercell
potential. Stay tuned tuned for updates today as the atmosphere
responds to morning convection and a mesoscale updates becomes
warranted.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

99/99
Hazardous weather outlook, May 20, 2:06 AM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
306 AM CDT Mon May 20 2019

OKZ001>003-TXZ001>020-317-202015-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
306 AM CDT Mon May 20 2019

...Severe Thunderstorm Watch in effect until 10 AM CDT...

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be ongoing this morning, some of which may be
severe, with hail being the main threat this morning.

Late this morning and afternoon severe weather will become more
widespread and potentially higher end with damaging winds, large
hail, flooding, and tornadoes all possible. These threats could
go into at least parts of the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Wednesday night through the
weekend. Some of these thunderstorms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely on Monday.

In the hours before

Special weather statement, May 20, 1:32 AM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
232 AM CDT Mon May 20 2019

TXZ011-012-016-200830-
Potter TX-Deaf Smith TX-Oldham TX-
232 AM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM...NORTH
CENTRAL DEAF SMITH AND NORTHWESTERN POTTER COUNTIES UNTIL 330 AM
CDT...

At 232 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Adrian, or 9 miles southwest of Vega, moving
northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Vega, Valley De Oro and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3562 10203 3562 10195 3543 10179 3506 10258
      3521 10270
TIME...MOT...LOC 0732Z 236DEG 34KT 3518 10257

Schneider
Special weather statement, May 20, 1:49 AM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
249 AM CDT Mon May 20 2019

TXZ001-006-007-011-200845-
Hartley TX-Dallam TX-Moore TX-Oldham TX-
249 AM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
SOUTHEASTERN DALLAM...WESTERN MOORE AND EASTERN HARTLEY COUNTIES
UNTIL 345 AM CDT...

At 249 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Vega, moving north at 50 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dumas, Dalhart, Hartley, Cactus, Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3614 10254 3607 10216 3606 10216 3606 10206
      3601 10180 3562 10213 3562 10216 3558 10216
      3534 10237 3535 10274
TIME...MOT...LOC 0749Z 198DEG 45KT 3540 10250

Schneider
Special weather statement, May 20, 2:20 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
320 AM CDT Mon May 20 2019

OKZ001-002-TXZ001-002-006-011-200915-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-Oldham TX-
320 AM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHWESTERN OLDHAM...WESTERN SHERMAN...EASTERN DALLAM AND
CENTRAL HARTLEY COUNTIES UNTIL 415 AM CDT...

At 319 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northwest of Conlen to 7 miles
southeast of Romero. Movement was northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Stratford, Hartley, Eva, Hough, Conlen, Griggs and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10149 3613 10198 3605 10211 3606 10216
      3602 10216 3552 10298 3641 10248 3700 10163
TIME...MOT...LOC 0819Z 231DEG 53KT 3639 10245 3563 10288

Schneider
Special weather statement, May 20, 3:18 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
418 AM CDT Mon May 20 2019

OKZ002-TXZ002-003-201015-
Texas OK-Sherman TX-Hansford TX-
418 AM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TEXAS...EASTERN SHERMAN
AND NORTHWESTERN HANSFORD COUNTIES UNTIL 515 AM CDT...

At 418 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sunray, or 18 miles southeast of Stratford, moving
northeast at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Guymon, Goodwell, Optima and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3606 10169 3615 10203 3687 10169 3678 10115
TIME...MOT...LOC 0918Z 206DEG 43KT 3619 10180

Schneider
Special weather statement, May 20, 4:01 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
501 AM CDT Mon May 20 2019

OKZ002-TXZ002-003-007-201100-
Texas OK-Sherman TX-Hansford TX-Moore TX-
501 AM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...SOUTHEASTERN
SHERMAN...NORTHWESTERN HANSFORD AND NORTH CENTRAL MOORE COUNTIES
UNTIL 600 AM CDT...

At 501 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sunray, or 12 miles northeast of Dumas, moving northeast at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sunray, Gruver and Hardesty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3590 10183 3602 10200 3673 10129 3655 10104
TIME...MOT...LOC 1001Z 221DEG 44KT 3602 10186

Schneider
Special weather statement, May 20, 4:13 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
513 AM CDT Mon May 20 2019

TXZ001-002-006-007-011-201115-
Hartley TX-Sherman TX-Dallam TX-Moore TX-Oldham TX-
513 AM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OLDHAM...SOUTHERN
SHERMAN...SOUTHEASTERN DALLAM...NORTHWESTERN MOORE AND EASTERN
HARTLEY COUNTIES UNTIL 615 AM CDT...

At 513 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Channing, or 27 miles south of Dalhart, moving
northeast at 55 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dumas, Hartley, Cactus, Sunray and Channing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
the Panhandle of Texas.

LAT...LON 3634 10204 3617 10162 3612 10162 3553 10246
      3560 10285
TIME...MOT...LOC 1013Z 216DEG 47KT 3566 10250

Schneider

The radar

The Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

36 hail, 2 flood, 2 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Hansford

When
May 20, 5:00 AM CST
Where
Hansford County, 0.56 mi E of Spearman
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.200, -101.190

Pictures from social media show at least golf ball sized hail, possibly larger, that fell in the Spearman area this morning. Hail lasted for 20 minutes with a gradual decrease in size over time.

Thunderstorm Wind, Hansford

When
May 20, 5:04 AM CST
Where
Hansford County, 3.5 mi S of Spearman
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.150, -101.210

Late report of multiple center pivot sprinklers overturned by thunderstorm winds. Time estimated from radar.

Hail, Hansford

When
May 20, 5:10 AM CST
Where
Hansford County, 7.47 mi SW of Spearman
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
36.120, -101.290

Hail, Ochiltree

When
May 20, 6:00 AM CST
Where
Ochiltree County, 14.26 mi SSE of Perryton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.210, -100.650

Late report. Time estimated by radar.

Hail, Lipscomb

When
May 20, 6:19 AM CST
Where
Lipscomb County, 6.83 mi WSW of Lipscomb
Measured
1 in hail
Reported by
Public
Coordinates
36.210, -100.390

Hail, Lipscomb

When
May 20, 6:39 AM CST
Where
Lipscomb County, 6.6 mi SSE of Follett
Measured
1.5 in hail
Reported by
Social Media
Coordinates
36.340, -100.090

Hail not measured, but received pictures on social media along with reports of at least two broken windows.

Hail, Lipscomb

When
May 20, 6:40 AM CST
Where
Lipscomb County, Lipscomb
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.230, -100.270

Hail, Lipscomb

When
May 20, 6:48 AM CST
Where
Lipscomb County, 6.96 mi SE of Follett
Measured
1 in hail
Reported by
Public
Coordinates
36.360, -100.040

Late report of quarter size hail with heavy rain in the area.

Hail, Randall

When
May 20, 6:58 AM CST
Where
Randall County, 6.55 mi WSW of Amarillo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.170, -101.930

Late report of quarter size hail in the Sleepy Hollow Neighborhood of Amarillo. Time estimated by radar.

Hail, Randall

When
May 20, 7:00 AM CST
Where
Randall County, Canyon
Measured
1 in hail
Reported by
Social Media
Coordinates
34.980, -101.920

Picture from social media of quarter size hail.

Hail, Randall

When
May 20, 7:00 AM CST
Where
Randall County, 4.19 mi WSW of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.180, -101.890

Hail, Randall

When
May 20, 7:01 AM CST
Where
Randall County, 4.19 mi WSW of Amarillo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.180, -101.890

Hail, Randall

When
May 20, 7:03 AM CST
Where
Randall County, 3.15 mi WNW of Timbercreek Canyon
Measured
1.27 in hail
Reported by
Storm Chaser
Coordinates
35.070, -101.870

University researchers reported 1.27 inch hail, measured by calipers.

Hail, Potter

When
May 20, 7:14 AM CST
Where
Potter County, 2.26 mi E of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.780

Hail, Randall

When
May 20, 7:14 AM CST
Where
Randall County, 1.78 mi SE of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.180, -101.800

Late report for Caprock High School.

Hail, Potter

When
May 20, 7:18 AM CST
Where
Potter County, 1.83 mi ESE of Amarillo
Measured
1 in hail
Reported by
Social Media
Coordinates
35.190, -101.790

Hail, Hutchinson

When
May 20, 7:50 AM CST
Where
Hutchinson County, 3.56 mi NE of Pringle
Measured
1.75 in hail
Reported by
Social Media
Coordinates
35.990, -101.410

Late report via social media of golf ball hail size.

Hail, Hutchinson

When
May 20, 8:06 AM CST
Where
Hutchinson County, 0.89 mi SE of Hutchinson Co Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.690, -101.390

Late report of hail at one inch.

Flood, Hutchinson

When
May 20, 8:22 AM CST
Where
Hutchinson County, 1.32 mi WSW of Borger to 1.5 mi WNW of Borger
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.660, -101.400

Street flooding causing traffic delays in Borger.

Flood, Hutchinson

When
May 20, 8:25 AM CST
Where
Hutchinson County, 1.82 mi SSW of Fritch to 2.23 mi NE of Fritch
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.606, -101.612

Street flooding causing traffic delays in Fritch.

Flash Flood, Hutchinson

When
May 20, 9:48 AM CST
Where
Hutchinson County, 0.89 mi NW of Pringle to 0.92 mi NNW of Pringle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.960, -101.460

Flooding in area of Texas Highway 136, with 18 inches, rapidly flowing over roadway.

Flash Flood, Hansford

When
May 20, 10:45 AM CST
Where
Hansford County, 0.56 mi W of Spearman to 1.19 mi SW of Spearman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.200, -101.210

Late report of water over roadway requiring rescue of 1 motorist along Highway 15 west of Spearman. Other completely flooded roadways include County Road U and Highway 760 west and northwest of Spearman.

Hail, Oldham

When
May 20, 11:33 AM CST
Where
Oldham County, Boys Ranch
Measured
1 in hail
Reported by
Public
Coordinates
35.530, -102.250

Hail up to the size of quarters (1) reported at Boys Ranch.

Hail, Oldham

When
May 20, 11:40 AM CST
Where
Oldham County, 1.38 mi S of Boys Ranch
Measured
1 in hail
Reported by
Public
Coordinates
35.510, -102.250

Late report of quarter size hailstones.

Hail, Moore

When
May 20, 12:04 PM CST
Where
Moore County, 1.49 mi SSE of Four Way
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.660, -101.960

Hail, Hutchinson

When
May 20, 1:08 PM CST
Where
Hutchinson County, 3.5 mi N of Stinnett
Measured
1 in hail
Reported by
Public
Coordinates
35.870, -101.440

Late report of quarter size hail north of Stinnett, TX.

Hail, Collingsworth

When
May 20, 2:27 PM CST
Where
Collingsworth County, 6.93 mi S of Wellington
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
34.750, -100.230

Late report of teacup size hail, time estimated from radar.

Hail, Collingsworth

When
May 20, 2:27 PM CST
Where
Collingsworth County, 7.49 mi WSW of Wellington
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
34.790, -100.330

Reported by a live media broadcast.

Tornado, Collingsworth

When
May 20, 2:29 PM CST to 2:30 PM CST
Where
Collingsworth County, 5.74 mi SW of Wellington to 5.46 mi SW of Wellington
Rating
EF0
Path length
0.35 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.786, -100.285

NWS damage survey information suggests that a tornado touchdown occurred at 0329 pm CDT 6 miles southwest of Wellington, lasting only 1 minute. Small tree limbs were broken as a result, with time estimated from radar.

Hail, Collingsworth

When
May 20, 2:39 PM CST
Where
Collingsworth County, 0.89 mi SE of Wellington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.840, -100.210

Hail, Collingsworth

When
May 20, 2:39 PM CST
Where
Collingsworth County, 0.57 mi E of Wellington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.850, -100.210

Hail, Collingsworth

When
May 20, 2:39 PM CST
Where
Collingsworth County, Wellington
Measured
4 in hail
Reported by
Broadcast Media
Coordinates
34.850, -100.220

Late report from ABC affiliate of grapefruit size hail.

Hail, Collingsworth

When
May 20, 2:39 PM CST
Where
Collingsworth County, Wellington
Measured
5.5 in hail
Reported by
Social Media
Coordinates
34.850, -100.220

Late report, with picture from Social Media of 5.5 inch hail displayed from local NBC affiliate. Time estimated from radar.

Hail, Collingsworth

When
May 20, 2:43 PM CST
Where
Collingsworth County, 1.13 mi E of Wellington
Measured
2.5 in hail
Reported by
Social Media
Coordinates
34.850, -100.200

Late report from Facebook of tennis ball size hail, time estimated from radar.

Hail, Wheeler

When
May 20, 2:43 PM CST
Where
Wheeler County, 4.3 mi NNW of New Mobeetie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.590, -100.450

Late report of heavy rain and up to quarter size hail, time estimated from radar.

Hail, Collingsworth

When
May 20, 2:46 PM CST
Where
Collingsworth County, 4.48 mi ENE of Wellington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.880, -100.150

Hail, Donley

When
May 20, 2:49 PM CST
Where
Donley County, 0.89 mi NW of Clarendon
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.940, -100.910

Late report of dime to quarter size hail, time estimated from radar.

Hail, Collingsworth

When
May 20, 2:50 PM CST
Where
Collingsworth County, 0.89 mi SE of Wellington
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.840, -100.210

Hail, Wheeler

When
May 20, 4:15 PM CST
Where
Wheeler County, 1.38 mi S of Wheeler
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.430, -100.270

Late report of pea to penny size hail, time estimated from radar.

Hail, Collingsworth

When
May 20, 4:25 PM CST
Where
Collingsworth County, 7.12 mi SSE of Wellington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.750, -100.190

Hail, Donley

When
May 20, 7:17 PM CST
Where
Donley County, 0.57 mi E of Hedley
Measured
1 in hail
Reported by
Public
Coordinates
34.870, -100.660

Late report of quarter size hail, time estimated from radar.

Hail, Donley

When
May 20, 7:22 PM CST
Where
Donley County, 12.59 mi NNE of Hedley
Measured
2 in hail
Reported by
Public
Coordinates
35.040, -100.590

Late report of hail damaging windshield on Texas highway 273.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826540, 826541, 826542, 826543, 826544, 826545, 826546, 826547, 826548, 826549, 826550, 826551, 826552, 826553, 826554, 826555, 826556, 826557, 826588, 826589, 826592, 826598, 826558, 826559, 826560, 826561, 826562, 826563, 826564, 826565, 826566, 826583, 826585, 826567, 826568, 826569, 826571, 826572, 826573, 826574, and more.